Arizona, 2013

Lightning Strike in Arizona, August 16, 2013

August 16, 2013 · NWS TWC · 1 event in 1 county or zone

Low level moisture seeped northward into western portions of southern Arizona, leading to scattered afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Low level moisture seeped northward into western portions of southern Arizona, leading to scattered afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:36 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 16, 2:36 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI AUG 16 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
REGION INTO EARLY NEXT THEN IT WILL BEGIN TO WEAKEN AND SHIFT
SLIGHTLY TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE
NORMAL AFTERNOON TEMPERATURES WELL INTO NEXT WEEK...AS MUCH AS 3 TO
8 DEGREES WARMER OVER THE NEXT 3 DAYS.  ENOUGH LOW AND MID LEVEL
MOISTURE WILL CIRCULATE UNDER THE HIGH TO ALLOW FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP
EACH DAY.

&&

.DISCUSSION...TEMPERATURES WERE WELL ABOVE NORMAL AGAIN THIS
AFTERNOON...WITH THE TUCSON INTERNATIONAL AIRPORT REACHING 108
DEGREES AS OF 2 PM MST. THE RECORD AT TUS IS 108 SET BACK IN 1992.
AT ANY RATE...THESE HOT TEMPERATURES HAVE AIDED IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BASED ON RECENT RADAR
TRENDS...MOST OF THE CWA WILL SEE A DECENT COVERAGE OF THUNDERSTORMS
THE REST OF THIS AFTERNOON INTO THE EVENING HOURS. WILL ALSO
INTRODUCE SOME LOW POP VALUES OVERNIGHT TONIGHT WITH THE
ANTICIPATION OF LINGERING SHOWERS AND A FEW THUNDERSTORMS. MODELS
KEEP THE UPPER HIGH CENTERED OVER ARIZONA THROUGH THE PERIOD EVEN AS
AN UPPER LOW DEVELOPS AROUND THE CALIFORNIA COAST. THIS WILL
TRANSLATE TO DAYTIME TEMPERATURES REMAINING ABOVE NORMAL.
ALSO...ADEQUATE MOISTURE WILL BE AVAILABLE TO SUPPORT ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...ISOLD-SCTD SHRA/TSRA WILL CONTINUE THRU 17/06Z...THEN
TAPER OFF OVERNIGHT. SCT-BKN CLOUDS AT 8-10K FT THRU ABOUT
17/06Z..THEN SCT-BKN CLOUDS ABOVE 15K FT AGL THRU 17/18Z. SURFACE
WINDS LIGHT AND VARIABLE...BUT ERRATIC AND GUSTY NEAR TSRA'S.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEKEND. TEMPERATURES
THROUGH EARLY NEXT WEEK WILL BE SEVERAL DEGREES WARMER THAN NORMAL
WITH SOME SLIGHT COOLING TO NEAR NORMAL VALUES NEXT WEEK. NORMAL
DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH
OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO
STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 16, 1:11 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST FRI AUG 16 2013

AZZ503-513-162045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
111 PM MST FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
145 PM MST...

AT 104 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUBAC...OR 14 MILES SOUTH OF GREEN VALLEY...
MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC.

LAT...LON 3157 11096 3159 11115 3171 11116 3173 11094
      3168 11087
TIME...MOT...LOC 2012Z 071DEG 3KT 3165 11104

GL
Special weather statement, Aug 16, 2:35 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST FRI AUG 16 2013

AZZ502-505-162215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
235 PM MST FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST UNTIL 315 PM MST...

THE PUBLIC REPORTED A LOCALIZED AREA OF BLOWING DUST ALONG
INTERSTATE 10 BETWEEN ELOY AND PICACHO PEAK AREA.

AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAS AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3283 11140 3252 11118 3251 11185 3272 11175
      3277 11159 3288 11149

GL

The radar

The Tucson radar (KEMX), 17 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pima

When
August 16, 6:15 PM MST
Where
Pima County, 1.8 mi ENE of Vail Jct
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.035, -110.690

Lightning struck the house of a trained spotter in Vail, resulting in electrical damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475053.